Publish in this journal
Journal Information
Vol. 69. Issue 8.
Pages 800 (August 2016)
Letter to the Editor
DOI: 10.1016/j.rec.2016.05.003
Full text access
About Bradycardia and Secondary Heart Failure Induced by Ivabradine in a Patient With HIV. Response
A propósito de bradicardia e insuficiencia cardiaca secundaria a ivabradina en paciente con VIH. Respuesta
Visits
...
José M. Romero-León
Corresponding author
peperomeroleon@hotmail.com

Corresponding author:
, María C. Gálvez-Contreras, Luis F. Díez-García
Unidad de Enfermedades Infecciosas, Servicio de Medicina Interna, Complejo Hospitalario Torrecárdenas, Almería, Spain
Related content
Rev Esp Cardiol. 2016;69:799-80010.1016/j.rec.2016.04.019
Ángel Morales-Martínez de Tejada
This item has received
...
Visits
(Daily data update)
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
To the Editor,

We thank Morales-Martínez de Tejada for his considerations regarding our letter,1 and would like to add the following comments. The episode of ivabradine intoxication occurred when the patient was receiving carvedilol, which may have further complicated the situation. The temporal relationship between ivabradine exposure and its discontinuation was clear, and this drug is contraindicated in all patients with human immunodeficiency virus (HIV) infection who are taking protease inhibitors, with or without carvedilol.

As eplerenone is mainly metabolized by CYP3A4,2 it should not be administered in combination with potent inhibitors or potent inducers of this enzyme. Our patient had begun to receive the drug 2 years earlier, after an acute myocardial infarction and, as her left ventricular ejection fraction remains low, she continues to take it. In follow-up visits prior to and after the aforementioned episode, she was always found to have normal serum potassium concentrations. Eventually, the decision was made to simplify her antiretroviral therapy and the viral protease inhibitors were discontinued. As Dr. Morales-Martínez de Tejada points out, emtricitabine and tenofovir are mainly eliminated by the kidneys, and caution should be exercised when they are administered together with medications, such as aspirin, which are removed by active tubular secretion. However, the combined use of these drugs is not formally contraindicated.3

Finally, pharmacogenetic studies may have a number of applications in the treatment of cardiovascular diseases and could provide solutions to these problems. However, we still have much to learn about their usefulness before incorporating them as a regular part of clinical decision-making.4 Meanwhile, we should be on the alert for possible interactions among the drugs we prescribe to our patients and study them conscientiously.

References
[1]
J.M. Romero-León, M.C. Gálvez-Contreras, L.F. Díez-García.
Bradicardia sintomática e insuficiencia cardiaca precipitadas por ivabradina a una paciente que recibe tratamiento antirretroviral.
Rev Esp Cardiol., 69 (2016), pp. 529-530
[2]
S. Dhillon.
Eplerenone: a review of its use in patients with chronic systolic heart failure and mild symptoms.
Drugs., 73 (2013), pp. 1451-1462
[3]
Interactions with NRTIs. [accessed 14 Apr 2016]. Available at: http://www.hiv-druginteractions.org.
[4]
L.M. Humma, S.G. Terra.
Pharmacogenetics and cardiovascular disease: impact on drug response and applications to disease management.
Am J Health Syst Pharm., 59 (2002), pp. 1241-1252
Copyright © 2016. Sociedad Española de Cardiología
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?